Texas, 2009

Hail in Texas, September 28, 2009

September 28, 2009 · NWS SJT · 1 event in 1 county or zone

An isolated severe thunderstorm developed near a frontal boundary and a weak upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm developed near a frontal boundary and a weak upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 28, 5:39 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 28, 5:39 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT MON SEP 28 2009

.UPDATE...
QUICK UPDATE TO ELEVATE POPS OVER THE NORTHWESTERN HILL COUNTRY.

&&

.DISCUSSION...
DISTURBANCE MOVING EAST ALONG FRONTAL BOUNDARY CAUSING LOCALIZED 2
PLUS INCHES OF RAINFALL OVER EASTERN KIMBLE COUNTY AND INTO MASON
COUNTRY. HAVE ELEVATED POPS IN THAT AREA THROUGH SUNSET.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT MON SEP 28 2009/

SHORT TERM...
A COLD FRONT MOVED THROUGH THE CWA THIS MORNING AND HAS MOVED SOUTH
OF INTERSTATE 10 AT THIS TIME. THE FRONT BROUGHT COOLER TEMPERATURES
TO THE ENTIRE AREA...AND MUCH DRIER AIR INTO THE BIG COUNTRY.
DEWPOINT VALUES HAVE DROPPED INTO THE UPPER 30S TO MID 40S NORTH OF
A STERLING CITY TO BROWNWOOD LINE. A FEW SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS CONTINUE TO AFFECT THE SOUTHERN HEARTLAND AND
NORTHWEST HILL COUNTRY. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH AS WE MOVE INTO THE EVENING HOURS AND LOSE INSTABILITY...
AND DRIER AIR MOVES IN BEHIND THE FRONT. WITH LIGHT WINDS AND DRY
AIR IN PLACE TONIGHT...EXPECT LOWS TO FALL INTO THE 50S ACROSS MOST
OF THE AREA. HOWEVER...WE DO EXPECT MOISTURE RETURN AT 850MB TO
RESULT IN LOW CLOUDS ADVANCING NORTHWARD TO AROUND THE INTERSTATE 20
CORRIDOR BY TOMORROW MORNING. SO...SOME OF THE LOWS MAY BE HELD IN
THE 60S FARTHER SOUTH WITH MORE TIME UNDERNEATH LOW CLOUDS
OVERNIGHT. TEMPERATURES WILL REBOUND BACK INTO THE 80S ACROSS THE
ENTIRE AREA ON TUESDAY. WE MAY SEE SOME ISOLATED SHOWERS OR
THUNDERSTORMS TOMORROW AFTERNOON IN OUR SOUTHEASTERN COUNTIES AS THE
FRONT RETREATS BACK TO THE NORTH AS A WARM FRONT. WILL KEEP ONLY
SLIGHT CHANCE POPS IN ACROSS THE NORTHWEST HILL COUNTRY FOR THIS
WITH CONTINUED WEAK UPPER LEVEL SUPPORT FOR CONVECTION ACROSS THE
AREA.

LONG TERM...
MEDIUM RANGE MODELS HAVE BEEN ADVERTISING STRONG UPPER LEVEL TROF
OVER THE WESTERN US WEDNESDAY...MOVING EAST ACROSS THE PLAINS AND
THE MISSISSIPPI VALLEY THURSDAY AND FRIDAY. SOUTHERLY FLOW WILL BE
OVER THE CWFA WEDNESDAY AND WEDNESDAY NIGHT AS LOW LEVEL GULF
MOISTURE IS ADVECTED NORTHWARD. ON THURSDAY...A PACIFIC COLD FRONT
WILL MOVE EAST ACROSS WEST CENTRAL TEXAS. THE DEWPOINTS WILL BE IN
THE MID TO UPPER 60S AHEAD OF THE FRONT. ISOLATED TO SCATTERED TSTMS
WILL DEVELOP ALONG THE FRONT ACROSS THE EASTERN PART OF THE CWFA
THURSDAY AFTERNOON DUE TO GOOD LOW LEVEL MOISTURE CONVERGENCE. A
CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS THE SOUTHEAST CWFA.
A FEW STORMS MAY APPROACH SEVERE LEVELS DUE TO SBCAPES OF 1000 TO
2000 J/KG AND 0-6KM BULK SHEAR OF 35 TO 45 KNOTS. THE MAIN HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER MORE ORGANIZED
CONVECTION/SEVERE STORMS SHOULD BE LOCATED EAST OF THE AREA BY
THURSDAY NIGHT.

A QUIET WEATHER PATTERN FOR FRIDAY AS SURFACE HIGH PRESSURE AND
DRY AIR WILL BE OVER THE CWFA. THE NEXT UPPER LEVEL SYSTEM WILL
DEVELOP OVER THE WESTERN US THIS WEEKEND. UPPER LEVEL SOUTHWEST
FLOW WILL TRANSPORT TROPICAL MOISTURE FROM THE PACIFIC ACROSS THE
SOUTHERN PLAINS SATURDAY THROUGH MONDAY. ALSO...GULF MOISTURE WILL
BE TRANSPORTED BACK NORTH ACROSS WEST CENTRAL TEXAS. UPPER LEVEL
DYNAMICS WILL BE SOMEWHAT FAVORABLE AS TEXAS WILL BE IN FAVORABLE
RRQ OF 300 MB JET EXTENDING FROM THE SOUTHERN ROCKIES INTO THE
CENTRAL PLAINS. THE 12Z ECMWF BREAKING OUT MODERATE TO HEAVY QPF
AMOUNTS ACROSS THE CWFA MAINLY SUNDAY AND MONDAY. THE 12Z GFS IS
NOT AS WIDESPREAD WITH THE QPF AMOUNTS. THERE IS STILL SOME
UNCERTAINTY ON THE WEEKEND SYSTEM...SO GOING WITH SLGT CHC POPS
FOR NOW.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 54  84  65  90  72 /  10  10  10  10  10
SAN ANGELO 	 57  86  66  91  71 /  10  10  10  10  10
JUNCTION 	 63  85  65  87  71 /  30  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Sep 28, 2:18 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT MON SEP 28 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-292030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
318 PM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG PACIFIC COLD
FRONT THURSDAY AFTERNOON AND THURSDAY NIGHT...FOR AREAS MAINLY
EAST OF A THROCKMORTON... TO ABILENE... TO SONORA LINE. SOME
THUNDERSTORMS MAY APPROACH SEVERE LEVELS WITH THE MAIN HAZARDS
BEING LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

ELEVATED FIRE DANGER IS POSSIBLE THURSDAY AFTERNOON FOR THE BIG
COUNTRY AND WESTERN CONCHO VALLEY...AS VERY DRY AIR MOVES IN
BEHIND THE PACIFIC FRONT AND COMBINES WITH GUSTY WEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 28, 5:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT MON SEP 28 2009

TXZ169-282345-
KIMBLE TX-
600 PM CDT MON SEP 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR KIMBLE
COUNTY...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES EAST OF SEGOVIA...OR ABOUT 15
MILES EAST OF JUNCTION...MOVING SOUTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SEGOVIA BY 645 PM CDT

SMALL HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Sep 28, 5:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT MON SEP 28 2009

TXZ169-290045-
KIMBLE TX-
640 PM CDT MON SEP 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT FOR KIMBLE
COUNTY...

AT 639 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SEGOVIA...OR ABOUT
10 MILES SOUTH OF JUNCTION...NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL REMAIN JUST SOUTH OF SOUTH LLANO
STATE PARK THROUGH 730 PM.

SMALL HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Laughlin AFB radar (KDFX), 127 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimble

When
September 28, 6:15 PM CST
Where
Kimble County, 6.56 mi E of Telegraph
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
30.330, -99.790

A rainfall observer located 7 miles east of Telegraph provided this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196969.